Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 317, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 8:54 PM CDT for McKenzie County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 31, 2011, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County McKenzie County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:25 PM CDT | HAIL 1 | 3 Nne East Fairview, ND | LATE REPORT. VERY BRIEF HAIL...LASTED A FEW MINUTES AT MOST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
074 WUUS53 KBIS 010154 SVRBIS NDC053-010245- /O.NEW.KBIS.SV.W.0317.110901T0154Z-110901T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 754 PM MDT WED AUG 31 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA... * UNTIL 845 PM MDT * AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SKAAR...OR 23 MILES SOUTH OF SIDNEY...MONTANA...AND MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF MCKENZIE COUNTY. WATFORD CITY IS IN THE PATH OF THE STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE AT 701-223-4582. && LAT...LON 4793 10406 4808 10306 4735 10310 4734 10406 TIME...MOT...LOC 0152Z 235DEG 30KT 4741 10397 WIND...HAIL 60MPH 0.88IN $$ JP MARTIN
2 follow-up statements
432
WWUS53 KBIS 010218
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT WED AUG 31 2011
NDC053-010245-
/O.CON.KBIS.SV.W.0317.000000T0000Z-110901T0245Z/
MCKENZIE ND-
818 PM MDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCKENZIE
COUNTY UNTIL 845 PM MDT...
AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM EAST FAIRVIEW TO 14 MILES SOUTH OF SATHER DAM...MOVING NORTHEAST
AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CHARBONNEAU...ALEXANDER...GRASSY BUTTE...RAWSON...ARNEGARD...
THEODORE ROOSEVELT NATIONAL PARK NORTH AND WATFORD CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4793 10406 4801 10351 4801 10348 4803 10340
4803 10336 4804 10332 4808 10306 4767 10308
4759 10310 4735 10310 4735 10399
TIME...MOT...LOC 0219Z 238DEG 33KT 4792 10394 4751 10365
WIND...HAIL 60MPH 0.75IN
$$
AYD553
WWUS53 KBIS 010230
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT WED AUG 31 2011
NDC053-010245-
/O.CON.KBIS.SV.W.0317.000000T0000Z-110901T0245Z/
MCKENZIE ND-
830 PM MDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE COUNTY UNTIL 845 PM MDT...
AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF CHARBONNEAU TO 11 MILES WEST OF GRASSY BUTTE...
MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
RAWSON...GRASSY BUTTE...ARNEGARD...THEODORE ROOSEVELT NATIONAL PARK
NORTH AND WATFORD CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4793 10406 4803 10340 4803 10336 4808 10306
4735 10310 4735 10365
TIME...MOT...LOC 0231Z 244DEG 37KT 4798 10374 4744 10345
WIND...HAIL 60MPH 0.75IN
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:17 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 31, 7:17 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT WED AUG 31 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE EVENING. && .AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30 KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Aug 31, 8:37 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 837 PM CDT WED AUG 31 2011 NDZ031-032-040-043-010215- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND- 737 PM MDT WED AUG 31 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY... NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT... AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN... AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWMAN... TROTTERS... SUNSET BUTTE... MEDORA... RHAME... GRIFFIN... AMIDON... BUFFALO SPRINGS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Sep 1, 12:36 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.